In part 2 of this episode Killer Coma Cases – The Intoxicated Patient, Dr. Helman presents two more cases to Dr. Carr and Dr. Steinhart, who give us their insights into the common conundrums when it comes to the intoxicated ED patient, and some key clues to the not-so-common life threatening toxicological emergencies that we need to be on the look out for.
In part 2 of this Killer Coma Cases episode we review the differential diagnosis of altered mental status and hypothermia, discuss the the utility of the ‘coma cocktail’, debate the use of naloxone and much more….
Written Summary and blog post by Lucas Chartier, edited by Anton Helman April 2011
Please listen to Episode 13 Part 1 before this episode
- When to suspect toxic alcohol ingestion in the face of an intoxicated patient
- Kussmaul breathing (i.e. metabolic acidosis), abdominal pain or ocular complaints, if the patient appears drunk with low blood levels of ethanol, or isn’t clinically improving
- Causes of increased osmolar gap in a patient with coma:
- “ME DIE”: Methanol, Ethylene Glycol, Diuretics (osmotic ones like mannitol), Isopropyl Alcohol (‘rubbing alcohol’), Ethanol; also consider propylene glycol, glycerol and ketones
- Methanol (in windshield washer, solvents and fuels) kills retinal and optic nerve cells, leading to classic ‘snowstorm’ vision, flashes, and eventually blindness if not treated; lethal dose is 1g/kg (as little as 30cc of methanol or 100c of windshield washer fluid)
Osmolar (usually between ‐2 and +6) and anion (usually <12) gaps:
- As toxic alcohols are ingested, the compounds are only osmolally active at first (i.e. high osmolar gap, no anion gap), until they are degraded in their metabolites which create the anion‐gap acidosis (i.e. both osmolar and anion gap); late in the course, when all the parent compounds have been degraded, there is only an anion gap with no osmolar gap; therefore early presenters may have normal AG and late presenters may have normal Osmolar Gap
- Treatment should be started empirically before toxicologic confirmation occurs with fomepizole (expensive) or ethanol (IV or oral), bicarb for pH30cc of methanol ingestion (get your nephrologist involved early!)
Serotonin syndrome (SS)
- Often rapid onset (vs. more prolonged in NMS) as a result of overdose or, most commonly, combination of prescription (eg, SSRI, MAOIs) and non‐prescription drugs (recreational such as ‘ecstasy’/methamphetamine, or OTC)
- Mnemonic “SHIVERS”:
- Hyper‐reflexia (myoclonus vs. “lead‐pipe”rigidity in NMS)
- Increased temperature
- Vital signs instability (high BP, HR, RR)
- Encephalopathy (or any altered LOC)
- Clonus in the setting of ‘Ecstasy’/methamphetamine use should prompt the diagnosis of SS!
- ‘Ecstasy’ is now the most common trigger of SS in Ontario, Canada
- Also beware of dilutional hyponatremia in people participating in ‘Rave Parties’, where they drink LOTS of water
- Mnemonic “SHIVERS”:
- Drugs associated with SS: anti‐depressants – SSRIs, SNRIs, MAOIs, TCAs; pain medications – Demerol, fentanyl, tramadol; headache medications – maxeran, triptans; weight loss drugs; drugs of abuse – amphetamines; as well as dextromethorphan (in Tylenol Cold©), linezolid, ondansetron and granisetron
- Treatment: mainly supportive with activated charcoal as necessary, external and/or internal cooling, benzodiazepines, and consider olanzapine, chlorpromazine (DO NOT use if NMS is considered), and the antidote cyproheptadine in conjunction with a toxicology consultation (do not give both charcoal and cyproheptadine as it is an oral medication!)
For more on comatose patients in the emergency department on EM Cases:
Episode 13 Part 1: Killer Coma Cases – The Found Down Patient
Best Case Ever 2 The Found Down Patient
Walls RM, Murphy MF. Manual of Emergency Airway Management. Lippincott Williams & Wilkins; 2008.
Tintinalli J, Stapczynski J, Ma OJ et al. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, Seventh Edition (Book and DVD). Mcgraw-hill; 2010.
Dr. Steinhart, Dr. Carr and Dr. Helman have no conflicts of interest to declare.